Alert archive / Wisconsin / Winter Weather Advisories in 2020

Winter Weather Advisory 2, NWS Twin Cities, MN

January 8, 20208 counties in Wisconsin

NWS Twin Cities, MN issued this winter weather advisory at Jan 8, 2020, 2:13 PM CST for 8 counties in Wisconsin. It took effect at Jan 9, 2020, 8:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2020, 2:13 PM CST (20:13 UTC)
In effect from
Jan 9, 2020, 8:00 AM CST
Expired
Jan 9, 2020, 1:33 PM CST
In force
6 hr
Issued by
NWS Twin Cities, MN

Counties Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 140 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

790 
WWUS43 KMPX 082013
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
213 PM CST Wed Jan 8 2020

...MIXED PRECIPITATION DEVELOPING THURSDAY...

.A Winter Weather Advisory has been issued for Rusk County in west
central Wisconsin for a combination of freezing drizzle and light
snow on Thursday. 

A storm system will develop later tonight and move from the
central plains, northeast across the Upper Midwest by Thursday 
afternoon. Light precipitation in the form of snow, and freezing 
drizzle will develop Thursday morning, and continue through the 
early afternoon before temperatures rise above freezing. A quick 
one inch of snow and a light glaze of ice is likely in Rusk 
County. The will cause area roads to become hazardous. 
	
WIZ016-090500-
/O.NEW.KMPX.WW.Y.0002.200109T1400Z-200109T2000Z/
Rusk-
Including the city of Ladysmith
213 PM CST Wed Jan 8 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM TO 2 PM CST
THURSDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  up to one inch and ice accumulations of a light glaze, or
  possibly up to a ten of an inch.

* WHERE...Rusk County.

* WHEN...From 8 AM to 2 PM CST Thursday.

* IMPACTS...Plan on slippery road conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
5 follow-up statements
528 
WWUS43 KMPX 090323
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
923 PM CST Wed Jan 8 2020

...MIXED PRECIPITATION DEVELOPING THURSDAY...

.A Winter Weather Advisory is in effect for counties in western 
Wisconsin north of I-94 for a combination of freezing drizzle and 
light snow on Thursday.

A storm system will develop later tonight and move from the
central plains, northeast across the Upper Midwest by Thursday
afternoon. Light precipitation in the form of mostly freezing 
drizzle with some snow mixed in will develop Thursday morning, 
and continue through the early afternoon before temperatures rise 
above freezing. A light glaze of ice and less than a half inch of
snow are likely. The will cause area roads to become hazardous.

WIZ014-015-023-025-027-091130-
/O.EXB.KMPX.WW.Y.0002.200109T1400Z-200109T2100Z/
Polk-Barron-St. Croix-Dunn-Chippewa-
Including the cities of Osceola, Rice Lake, Hudson, Menomonie, 
and Chippewa Falls
923 PM CST Wed Jan 8 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM TO 3 PM CST
THURSDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to one half inch and ice accumulations of a light glaze.

* WHERE...Polk, Barron, St. Croix, Dunn and Chippewa Counties.

* WHEN...From 8 AM to 3 PM CST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WIZ016-091130-
/O.EXT.KMPX.WW.Y.0002.200109T1400Z-200109T2100Z/
Rusk-
Including the city of Ladysmith
923 PM CST Wed Jan 8 2020

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 8 AM TO 3 PM CST
THURSDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to one half inch and ice accumulations of a light glaze.

* WHERE...Rusk County.

* WHEN...From 8 AM to 3 PM CST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Borghoff
138 
WWUS43 KMPX 091002
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
402 AM CST Thu Jan 9 2020

...A WINTRY MIX OF PRECIPITATION EXPECTED TODAY...

.A Winter Weather Advisory is in effect for counties in western
Wisconsin north of I-94 for a combination of freezing drizzle and
light snow on Thursday.

A storm system will move from the Central Plains, northeast 
across the Upper Midwest by Thursday afternoon. Light 
precipitation in the form of mostly freezing drizzle with some 
snow mixed in will develop Thursday morning, and continue through 
the early afternoon before temperatures rise above freezing. A 
light glaze of ice and less than a half inch of snow are likely. 
The will cause area roads to become hazardous.

WIZ014>016-023-025-027-091815-
/O.CON.KMPX.WW.Y.0002.200109T1400Z-200109T2100Z/
Polk-Barron-Rusk-St. Croix-Dunn-Chippewa-
Including the cities of Osceola, Rice Lake, Ladysmith, Hudson, 
Menomonie, and Chippewa Falls
402 AM CST Thu Jan 9 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 AM THIS
MORNING TO 3 PM CST THIS AFTERNOON...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to one half inch and ice accumulations of a light glaze.

* WHERE...Polk, Barron, St. Croix, Dunn and Chippewa Counties.

* WHEN...From 8 AM to 3 PM CST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
920 
WWUS43 KMPX 091436
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
836 AM CST Thu Jan 9 2020

...A WINTRY MIX OF PRECIPITATION EXPECTED TODAY...

.A Winter Weather Advisory is in effect for counties in western
Wisconsin east of Hudson, to Durand for a combination of freezing
drizzle and light snow on today. 

A storm system will move from the Central Plains, northeast
across the Upper Midwest by this afternoon. Light precipitation 
in the form of mostly freezing drizzle with some snow mixed in, 
will develop this morning, and continue through the early 
afternoon before temperatures rise above freezing. A light glaze 
of ice and less than a half inch of snow are likely. This will 
cause area roads to become hazardous.

WIZ026-028-092100-
/O.EXA.KMPX.WW.Y.0002.000000T0000Z-200109T2100Z/
Pepin-Eau Claire-
Including the cities of Durand and Eau Claire
836 AM CST Thu Jan 9 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Freezing drizzle. Additional ice accumulations of a 
  light glaze.

* WHERE...Pepin and Eau Claire Counties.

* WHEN...From 8 AM to 3 PM CST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WIZ014>016-023-025-027-092100-
/O.CON.KMPX.WW.Y.0002.000000T0000Z-200109T2100Z/
Polk-Barron-Rusk-St. Croix-Dunn-Chippewa-
Including the cities of Osceola, Rice Lake, Ladysmith, Hudson, 
Menomonie, and Chippewa Falls
836 AM CST Thu Jan 9 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to one half inch and ice accumulations of a light glaze.

* WHERE...Polk, Barron, St. Croix, Dunn and Chippewa Counties.

* WHEN...From 8 AM to 3 PM CST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
152 
WWUS43 KMPX 091820
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1220 PM CST Thu Jan 9 2020

...FREEZING PRECIPITATION STILL POSSIBLE THIS AFTERNOON...

.A Winter Weather Advisory remains in effect for counties in 
western Wisconsin east of Hudson, to Durand for a combination of 
freezing drizzle and light snow this afternoon. 

There has been a weakening trend of the precipitation over the
past few hours. The bulk of the precipitation will occur in
eastern Wisconsin, instead of western Wisconsin. However, some 
pockets of freezing drizzle or light snow are still possible in 
the advisory area this afternoon. 

WIZ014>016-023-025>028-092100-
/O.CON.KMPX.WW.Y.0002.000000T0000Z-200109T2100Z/
Polk-Barron-Rusk-St. Croix-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Osceola, Rice Lake, Ladysmith, Hudson, 
Menomonie, Durand, Chippewa Falls, and Eau Claire
1220 PM CST Thu Jan 9 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to one half inch and ice accumulations of a light glaze.

* WHERE...Polk, Barron, St. Croix, Dunn and Chippewa Counties.

* WHEN...through 3 PM CST.

* IMPACTS...Plan on slippery road conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
124 
WWUS43 KMPX 091933
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
133 PM CST Thu Jan 9 2020

WIZ014>016-023-025>028-092045-
/O.CAN.KMPX.WW.Y.0002.000000T0000Z-200109T2100Z/
Polk-Barron-Rusk-St. Croix-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Osceola, Rice Lake, Ladysmith, Hudson, 
Menomonie, Durand, Chippewa Falls, and Eau Claire
133 PM CST Thu Jan 9 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

Precipitation had not developed as of 130 PM, and any additional 
precipitation is not expected to impact the area. Therefore, the
winter weather advisory has been cancelled early. 

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Jan 8, 12:00 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jan 8, 12:00 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1200 PM CST Wed Jan 8 2020

.SHORT TERM...(Today through Thursday)
Issued at 321 AM CST Wed Jan 8 2020

The center of surface high pressure will track southeast across the
CWA early this morning, resulting in subsiding winds and
temperatures that are likely to drop quickly right before sunrise.
Readings at 3 AM range from the teens below across portions of west
central MN to near zero across eastern MN and western WI. The high
will continue to slide eastward today and winds will become easterly
and increase as the day progresses. Despite WAA aloft, surface temps
aren't expected to rise much above the lower teens today due to the
easterly flow and increasing cloud cover. By tonight, however,
clouds will be extensive and winds will shift more southerly. This
will result in rising temperatures all night, reaching the 20s by
early Thursday morning.

Low pressure tracking northeast from the central Plains late tonight
to Lake Superior Thursday evening will bring a warm front northward.
Widespread snow will develop across northern MN tonight, continuing
through Thursday. Moisture will be lacking further south with
multiple layers of dry air in the column. The lower levels will
contain most of the moisture, and some areas of freezing drizzle
could form over central MN eastward into WI Thursday morning.
Amounts will be only be a hundredth or two at most, so impacts
should be low. As the low tracks across the CWA and heads out
Thursday afternoon the lower levels will dry and cool as CAA takes
over. With light winds, extensive cloud cover, and pockets of
drizzle, high temps were reduced slightly from NBM values around
40 to the mid/upper 30s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 321 AM CST Wed Jan 8 2020

The long term forecast starts out with an amplified trough
bisecting the CONUS, then transitions to weak troughing from the
west into central CONUS for the remainder of the period.

Models have trended south/east with the trough/forcing/moisture on
Friday-Saturday, so have reduced POPS accordingly. It's quite
possible we could end up dry area-wide during that time frame, but
would like to see another cycle of models to see if the trend
holds before removing POPS entirely. What is a bit more certain is
that a cool-down in temps will occur as the aforementioned trough
reduces heights locally. Friday and Saturday highs will generally
be 5 to 15 degrees below normal.

Sunday through the start of the upcoming week will feature occasional
ripples in the westerly mid-level flow regime, which will bring
periodic light snow episodes. Both the Sunday-Sunday night and
Monday night-Tuesday time frames look to warrant a light snow
mention as these quick-hitting waves pass, however snowfall
amounts given the degree of forcing/moisture would most likely be
under one inch.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1148 AM CST Wed Jan 8 2020

Cloud cover will continue to fill in across E. MN and west central
WI. VFR conditions will prevail through early Thursday morning
when MVFR cigs begin to develop.There is a slight chance of
precipitation near the end of the period. Most guidance has the
surface temperatures near freezing with drizzle the likely p-type.
Easterly to southeasterly winds could gust between 20 to 25 kts
overnight tonight. Low level wind shear is a possibility tonight
with indications of 45 to 55 kts at 2kft on some guidance.

KMSP...Precipitation concerns begin after 15z Thursday with a
slight chance of drizzle. Temperatures will be at or near freezing
with minor concerns for initial FZDZ. Confidence is low at this
time. There will also be the potential of IFR conditions beginning
early afternoon Thursday.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind NW 5-10 kts.
Sat...Mainly VFR. Chc -SN. Wind N-NE 5 kts.
Sun...Mainly VFR. Chc -SN. Wind SE 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...LS
AVIATION...BPH
Hazardous weather outlook, Jan 8, 12:17 PM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1217 PM CST Wed Jan 8 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1217 PM CST Wed Jan 8 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of freezing drizzle on Thursday morning, mainly
for central and east central Minnesota and west central
Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Winter Weather Advisories in Wisconsin, 2020Every winter weather advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.